[Skip to Content]
[Skip to Content Landing]
Article
May 1968

Acute Propoxyphene Hydrochloride Intoxication

Author Affiliations

Washington, DC; New York; Washington, DC

From the Department of Medicine, Georgetown University School of Medicine; the Renal and Electrolyte Division, Georgetown University Hospital, Washington, DC; and the County Medical Examiner's Office, New York (Mr. Matusiak). Dr. Gary is now at St. Vincent's Hospital, New York; and Dr. DeMyttenaere is now with the Department of Medicine, University of Brussels, Brussels, Belgium.

Arch Intern Med. 1968;121(5):453-457. doi:10.1001/archinte.1968.03640050063013
Abstract

Poisoning due to accidental or intentional ingestion of large quantities of propoxyphene hydrochloride (Darvon) has been reported 15 times.1 Many types of intoxications have been treated by dialysis, but severe propoxyphene poisoning is rare and therapeutic removal of this drug has not been studied in detail. This communication presents data on the value of osmotic diuresis, peritoneal, and hemodialysis for the therapy of propoxyphene poisoning.

Patient Summary  A 17-year-old white girl was brought to the Georgetown University Hospital at 8:30 AM on May 1, 1967. She was apneic and without detectable blood pressure. She had left for school earlier in the morning and told a friend that she was going to die. It was alleged that she ingested an overdose of "pain pills" at 7:30 AM. In the emergency ward she was noted to be without vital signs; her electrocardiogram revealed an idioventricular rhythm with a ventricular rate of

First Page Preview View Large
First page PDF preview
First page PDF preview
×